CVS to stop selling cold and allergy pills that FDA warns don’t work

An FDA advisory committee declared that an active ingredient called phenylephrine is ineffective in pill form in September 2023.
A box of a nasal decongestant called SudafedPe on a store shelf.
Some of the cold and allergy medications that CVS will no longer sell include Benadryl Allergy Plus Congestion, Vicks Sinex, and Sudafed PE. Tim Boyle/Getty Images

As cold and flu season approaches, pharmacy chain CVS announced that they are removing some over-the-counter allergy and cold medicines from their shelves since their active ingredient has been deemed ineffective as a decongestant when taken orally. The removed medications include Vicks Dayquill, Benadryl Allergy Plus Congestion, Sudafed PE, Vicks Sinex, and others that contain a decongestant called phenylephrine.

[Related: Why adult cold medicine is not good for children.]

A CVS spokesperson told CNBC that other oral cold medications that do not contain phenylephrine as the only active ingredient will remain on CVS’ shelves. Medications that contain phenylephrine account for about  $1.8 billion in annual sales, according to the Food and Drug Administration.

In September, an independent advisory committee to the FDA declared that phenylephrine is ineffective as a decongestant when taken in pill form. The panel refused to certify the effectiveness of these medications, adding that further trials to prove otherwise were required. 

“Modern studies, when well conducted, are not showing any improvement in congestion with phenylephrine,” Mark Dykewicz, an allergy specialist at the Saint Louis University School of Medicine, told CBS News last month

In 2006, phenylephrine began to be substituted for an ingredient called pseudoephedrine in many non-prescription cold and allergy medicines. Pseudoephedrine was restricted amid reports of it being used to make the illegal drug methamphetamine. Phenylephrine cannot be used to make meth and was considered a suitable replacement. These medications with pseudoephedrine are still considered safe and can be bought without a prescription, but are now behind the pharmacy counter and require a photo ID

Allergies and respiratory infections alert the body to send white blood cells to the sinuses, nose, and throat, which causes the creation of mucus and swelling in the nasal membranes. Phenylephrine temporarily reduces the swelling in the blood vessels in the nasal passages when it is administered in the nose. Some experts say that when taken in a pill form, phenylephrine gets absorbed by the gut and metabolized so well that only a small amount of the decongestant will make it to the bloodstream. 

According to a 2015 citizen petition asking the FDA to remove drugs with phenylephrine, the amount that gets into the bloodstream is not enough to actually reach the nose and work to clear congestion. Citizen petitions like this one are a way for consumer groups, industry groups, or individuals to call on the FDA to change regulations or take other administrative action. The American Academy of Allergy, Asthma & Immunology supported this citizen petition.

[Related: Why we still don’t have a vaccine for the common cold.]

Consumers should consult a medical professional to best determine what decongestant to take, but can look for those that contain pseudoephedrine or antihistamines like Claratin or Zyrtec. Nasal sprays that contain phenylephrine are also still considered effective, in addition to those that contain another ingredient called oxymetazoline.

In September, director of endoscopic skull base surgery and a professor of otolaryngology at Stanford Medicine Zara Patel, told CNN that seeing a medication removed from store shelves like this should not be a reason to distrust regulatory agencies.

“This is how science works. As we gain more information, recommendations may change, and that’s not a bad thing. That’s the wonderful thing about science. We can use new information and change our perspective,” said Patel. She is not affiliated with the FDA committee.

Other national pharmacy chains including Walgreens and Rite Aid have not yet announced if they are pulling these medications as well.